/ /

  • linkedin
  • Increase Font
  • Sharebar

    First-ever action plan for epinephrine and anaphylaxis

    The American Academy of Pediatrics (AAP) has published critical guidance for patients at risk for an allergic emergency. Here’s what you need to know.

    Anaphylaxis is a serious, life-threatening allergic reaction that can occur suddenly without warning. In children and adolescents, the leading cause of anaphylaxis is exposure to food allergens. Maintenance of pediatric healthcare provider knowledge in food allergy and anaphylaxis is critical to prevent fatalities from serious allergic emergencies. Recently, the American Academy of Pediatrics (AAP) published 2 clinical reports that discuss guidance on appropriate epinephrine use for anaphylaxis and developing an emergency action plan for patients at risk. Pediatric healthcare providers also need to recognize unmet medical needs and barriers to successful anaphylaxis management in their patients. This article reviews current issues in real-world practice and new guidance from the AAP on epinephrine use and a written emergency action plan for pediatric patients with anaphylaxis.

    Pediatric food allergy and anaphylaxis

    Anaphylaxis is a serious systemic reaction that is unpredictable in nature and that can occur suddenly after contact with any number of substances that elicit allergic (immunoglobulin E [IgE]-mediated) or nonallergic (non–IgE-mediated) reactions.1 It is defined by a wide range of clinical symptoms, some of which may be very severe and, in some cases, potentially fatal.2

    Anaphylaxis is a growing problem with the largest incidence in children and adolescents. The leading cause of anaphylaxis in the young is food allergy. An estimated 5.9 million children in the United States have food allergy.3 Moreover, 38% of those children have a history of severe reactions. As the prevalence of food allergy and anaphylaxis increases in children, the administration of epinephrine at home, schools, day camps, restaurants, and when traveling will become increasingly necessary.

    There is a significant and constant need to prepare pediatric healthcare providers and their patients/caregivers to manage anaphylactic episodes. The AAP has recently released 2 clinical reports, one on the use of epinephrine for an allergic emergency,4 and the other on emergency action planning.5 The criteria for a diagnosis of anaphylaxis, the need for auto-injectable epinephrine, the role of an emergency action plan, and barriers to successful management are reviewed.

    Anaphylaxis recognition and diagnosis

    Anaphylaxis should be highly suspected in any individual presenting with both cutaneous and respiratory symptoms.2 A reaction is defined by the acute onset of generalized urticaria, itching or flushing, swollen lips-tongue-uvula, and at least 1 of the following: a) dyspnea, wheeze-bronchospasm, stridor, reduced lung function, hypoxemia; or b) reduced blood pressure or collapse, syncope, incontinence.

    Anaphylaxis is also highly probable if more than 2 of the following occur rapidly after exposure to a likely allergen: a) generalized urticaria, itch-flush, swollen lips-tongue-uvula; b) dyspnea, wheeze-bronchospasm, stridor, reduced lung function, hypoxemia; c) reduced blood pressure or collapse, syncope, incontinence; or d) persistent nausea, crampy abdominal pain, and vomiting. Importantly, hypotension alone (following exposure to a known allergen) may be the manifestation of anaphylaxis and would be sufficient for diagnosis and treatment.

    More: New recommendations for preventing food allergies

    Compared with adults, pediatric patients demonstrate differences in comorbid conditions, risk factors, and clinical manifestations. Although respiratory findings frequently have been observed in preschool-aged children, which are similar in adults, cardiovascular symptoms rarely have been reported in this age group (although this is possibly attributed to inadequate blood pressure monitoring).6 In infants, hives and vomiting are the more common symptoms. Careful monitoring for changes in pallor and subtle behaviors such as scratching and drooling, which can reveal the presence of itching and difficulty swallowing, respectively, can signify important allergic symptoms. Children may also verbalize that they “do not feel right” or have “a burning tongue,” which may suggest an allergic reaction but is sometimes ignored.

    Certain factors increase the risk for anaphylaxis, particularly in children and adolescents. For example, asthma is likely the most significant risk factor for death from food-related anaphylaxis.7 Teenagers are also at higher risk for fatal reactions because of a tendency to deny their condition, not recognize serious symptoms, take risks while eating, and forget to carry their epinephrine auto-injector (EA). Furthermore, 22% of anaphylaxis cases involving high school students were associated with an unknown trigger, compared with 14% in grade school students and 15% in middle school students.8 Compounding factors should be considered when assessing risk and establishing management strategies.7

    Ensuring that children and adolescents follow up with a specialist is significant as well, because confirming the diagnosis and positively identifying the triggering allergen is important. In a review of patients admitted to a large pediatric tertiary care center for food-induced anaphylaxis, the majority of patients admitted for food-induced anaphylaxis received auto-injector training and a prescription at discharge, but 31% had no plan for allergy specialty follow-up.9 To illustrate the importance of this point, one study determined that undergoing a follow-up allergy evaluation revealed an inaccurate diagnosis or misidentified trigger in nearly 35% of patients with suspected anaphylaxis.10

    Anaphylaxis treatment

    Available guidelines strongly recommend epinephrine as first-line treatment for patients with anaphylaxis.2 Appropriate management requires prompt administration of intramuscular epinephrine. There is neither contraindication to nor substitute for epinephrine as first-aid treatment for an anaphylactic episode. During an anaphylactic reaction, epinephrine should be administered intramuscularly into the anterolateral thigh, followed by placement of the patient in a recumbent position, and provision of supplemental oxygen and/or the administration of intravenous (IV) fluid, if needed, based on severity of symptoms.2 Patients also should be observed closely after calling for emergency medical services (EMS).

    In addition to intramuscular epinephrine, in some cases, patients may need supportive therapies including alpha-adrenergic agonists, IV fluid resuscitation, H1 and H2 antihistamines, corticosteroids, and potentially vasopressors or glucagon.2

    NEXT: Attributes of current EAs

    Todd A Mahr, MD
    Dr Mahr is director, Pediatric Allergy, Asthma, and Immunology, Gundersen Health System, La Crosse, Wisconsin, and adjunct clinical ...
    Vivian P Hernandez-Trujillo, MD
    Dr Hernandez-Trujillo is associate clinical professor of Pediatrics, Herbert Wertheim School of Medicine, Florida International ...

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Poll

    Latest Tweets Follow